Headache sufferers are overusing their medication according to institute

National Institute for Health & Clinical Excellence’s new guidance advises healthcare professionals to scrutinise the possibility that patients with headaches are overusing medication.

Around one in 50 UK patients (about one million people), according to the institute, get headaches because they are taking triptan-based drugs or painkillers too often for migraines or tension-type headaches. This warning concerns those who take the medication for 10-15 days of a month for three months, as it can reduce the treatment’s effectiveness and cause further pain.

Martin Underwood, GP, Warwick Medical School’s professor of primary care research, also chair of the guideline’s development, explains that patients who frequently take medication for headaches can find themselves in a vicious circle where the more medication taken the worse the pain. It is hoped that the guideline from NICE will help improve the awareness in the downfalls of headache medication overuse.

Manjit Mathuru is an honorary consultant neurologist working at Neurology and Neurosurgery’s National Hospital developed the guideline. He said that recognition of the problems will be improved by outlining clearly the things associated with primary headaches. This will lead to treatments being more effectively targeted.

Over 10 million people suffer regularly from headaches making them one of the more common healthcare complaints in the country, accounting for about one out of 25 consultations with GPs.

The Institute has meanwhile also published a guideline which it hopes will address present shortcomings in the management and prevention of neutropenic sepsis, which is a growing and theoretically deadly complication of cancer treatment.

Several therapies for cancer carry the risk of repressing white blood cell (neutrophil) production, which compromises the body’s ability to fight off infection. When patients are neutropenic they are at risk of contracting sepsis, a rapid onset invasive infection, potentially proving to be fatal.